Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Pocatello, ID

August 26, 2022Bannock County, Oneida County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 26, 2022, 3:28 PM MDT for Bannock County, Oneida County, Idaho. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2022, 3:28 PM MDT (21:28 UTC)
Expired
Aug 26, 2022, 3:47 PM MDT
In force
19 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bannock County, ID, Oneida County, ID

The radar

The Pocatello radar (KSFX), 96 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WUUS55 KPIH 262128
SVRPIH
IDC005-071-262200-
/O.NEW.KPIH.SV.W.0049.220826T2128Z-220826T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
328 PM MDT Fri Aug 26 2022

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  East central Oneida County in southeastern Idaho...
  South central Bannock County in southeastern Idaho...

* Until 400 PM MDT.

* At 328 PM MDT, a severe thunderstorm was located 9 miles northwest
  of Pleasantview, or 11 miles northwest of Malad, moving east at 10
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Malad, Pleasantview, Malad Pass and Daniels Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4224 11258 4235 11254 4237 11216 4212 11228
TIME...MOT...LOC 2128Z 280DEG 7KT 4228 11243 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

DMH
1 follow-up statement
165 
WWUS55 KPIH 262147
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
347 PM MDT Fri Aug 26 2022

IDC005-071-262157-
/O.CAN.KPIH.SV.W.0049.000000T0000Z-220826T2200Z/
Oneida ID-Bannock ID-
347 PM MDT Fri Aug 26 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ONEIDA AND SOUTH
CENTRAL BANNOCK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4224 11258 4235 11254 4237 11216 4212 11228
TIME...MOT...LOC 2142Z 280DEG 7KT 4227 11238 

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:47 PM MDT, 41 minutes earlier.

Area forecast discussion, Aug 26, 2:47 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
247 PM MDT Fri Aug 26 2022

.SHORT TERM...Tonight through Sun afternoon. Thunderstorm activity
continues this afternoon and early tonight, which is a
continuation of the morning convection that never really let up.
On Sat, a cold front will add to the mix of weather, with the
strongest wind seen in quite a while, after two monsoonal push
events. Gusts to 45 to 50 mph with the front and sustained wind
over 30 mph in the Arco Desert expected, a Wind Advisory has been
issued for that zone. A Lake Wind Advisory has been issued for the
American Falls Reservoir for much of the day. In addition, there
are Red Flag Warnings out for selected zones where the humidity
will combine with wind. The front will also trigger some
thunderstorm activity, but nowhere near to what has been
experienced in the previous couple of days and what is expected
tonight. Wind and thunderstorms should be over by 2100 or so, and
Sunday temperatures should be cooler, and the wind will not be as
windy, but will be in the breezy to windy category for the eastern
Magic Valley and Snake River plain. Messick

.LONG TERM...Sunday night through next Friday. Models continue to
have better consensus in the long term. Model clusters support high
pressure through the period, with ridging starting to build in
Sunday night and the ridge axis moving east of our area Thursday
into Friday. With southwest flow on Thursday, models show Thursday
as the hottest day. The NBM model is forecasting record to near
record temperatures Thursday for most of our area. The ECMWF extreme
forecast index (EFI) is showing well above normal temperatures on
Thursday and Friday. The GFS model and, to a lesser degree, the
ECMWF model continue to show a weak trough moving up from Nevada
Tuesday into Wednesday bringing a slight chance of convective
activity. Otherwise, expect very dry conditions, overall light
winds, and mostly clear skies during the rest of the period.
Temperatures look to be in the 80s in the mountains and 90s in the
valleys on Thursday and Friday. Temperatures are approaching 100
degrees for Shoshone on Thursday.
Wyatt

&&

.AVIATION...Look for vicinity showers and thunderstorms for all TAF
sites, except BYI, this afternoon into early evening. KSUN, KPIH,
and, to a lesser degree, KIDA have the best chances for convective
activity on stations. Look for gusts of around 20 kts for all TAF
sites this afternoon. Wyatt

&&

.FIRE WEATHER...Extreme low fuels, very windy conditions, and very
low humidity will bring Red Flag conditions to the Salmon-Challis
NF, the southern portion of the Sawtooth NF, and the adjoining
BLM lands. For the Sawtooth NF, the wind and low humidity develop
before noon, while it takes a while in the central Idaho
mountains. The front will also generate some limited thunderstorm
activity. In the post-frontal regime, temperatures are cooled by
around 7 deg F, which should keep most afternoon humidity above
the 15 percent threshold and end the Red Flag conditions. Wind
will still be hitting critical fire weather thresholds, so the
humidity may need another look for Sun. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 2 PM to 8 PM MDT Saturday for IDZ052.

Lake Wind Advisory from noon to 9 PM MDT Saturday for IDZ054.

Red Flag Warning from 10 AM to 8 PM MDT Saturday for IDZ427.

Red Flag Warning from 3 PM to 8 PM MDT Saturday for IDZ475-476.

&&

In the hours before

Special weather statement, Aug 26, 2:14 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
214 PM MDT Fri Aug 26 2022

IDZ051-075-262045-
Shoshone/Lava Beds ID-Wood River Foothills ID-
214 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of central Blaine,
northeastern Lincoln and northern Minidoka Counties through 245 PM
MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Picabo, moving east at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Carey and Picabo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4321 11414 4339 11413 4344 11366 4307 11370
TIME...MOT...LOC 2014Z 274DEG 16KT 4330 11404

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DMH
Special weather statement, Aug 26, 2:20 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
220 PM MDT Fri Aug 26 2022

IDZ058-059-262045-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
220 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of northeastern Oneida,
south central Bannock and southeastern Power Counties through 245 PM
MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Holbrook Summit, or 17 miles northwest of Malad,
moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Daniels Reservoir, Arbon and Malad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4228 11260 4246 11258 4248 11217 4221 11220
TIME...MOT...LOC 2020Z 274DEG 16KT 4237 11250

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DMH
Special weather statement, Aug 26, 2:42 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
242 PM MDT Fri Aug 26 2022

IDZ058>063-262130-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-
242 PM MDT Fri Aug 26 2022

...A cluster of strong thunderstorms will impact portions of central
Caribou, east central Bannock, northeastern Franklin and northern
Bear Lake Counties through 330 PM MDT...

At 242 PM MDT, Doppler radar was tracking strong thunderstorms near
Soda Springs, Bancroft, and Grace, moving east at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Soda Springs, Montpelier, Lava Hot Springs, Grace, Georgetown, Arimo,
Thatcher, Virginia, Georgetown Summit, Diamond Creek Campground,
Geneva, Clear Creek Ranger Station, Bancroft, Smokey Canyon Mine,
Niter, Geneva Summit, Bennington and Emmigrant Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4247 11224 4281 11206 4283 11104 4229 11105
TIME...MOT...LOC 2042Z 273DEG 15KT 4271 11153

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DMH
Special weather statement, Aug 26, 3:11 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
311 PM MDT Fri Aug 26 2022

IDZ051-262145-
Shoshone/Lava Beds ID-
311 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of central Blaine,
northeastern Lincoln and north central Minidoka Counties through 345
PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carey, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Carey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4325 11399 4333 11393 4328 11356 4313 11366
TIME...MOT...LOC 2111Z 289DEG 27KT 4327 11389

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MacKay
Special weather statement, Aug 26, 3:26 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
326 PM MDT Fri Aug 26 2022

IDZ058>063-262200-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-
326 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of southeastern
Caribou, southeastern Bannock, northeastern Franklin and northern
Bear Lake Counties through 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Georgetown, or 11 miles south of Soda Springs, moving
east at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Montpelier, Grace, Georgetown, Thatcher, Bern, Emmigrant Summit,
Georgetown Summit, Niter, Liberty, Bennington and Clear Creek Ranger
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4226 11123 4244 11193 4264 11187 4263 11109
TIME...MOT...LOC 2126Z 283DEG 9KT 4250 11151

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:46 PM MDTRed Flag WarningPIHBingham, Blaine, Bonneville, Butte, Cassia, Clark and 13 more30 hr
Aug 26, 1:47 PM MDTLake Wind AdvisoryPIHBannock, Bingham, Power30 hr
Aug 26, 1:47 PM MDTWind AdvisoryPIHBingham, Bonneville, Butte, Custer, Fremont, Jefferson and 1 more30 hr
Aug 26, 2:14 PM MDTSpecial Weather StatementPIHBlaine31 min
Aug 26, 2:20 PM MDTSpecial Weather StatementPIHOneida25 min
Aug 26, 2:29 PM MDTSevere Thunderstorm WarningPIHBannock, Oneida, Power31 min
Aug 26, 2:42 PM MDTSpecial Weather StatementPIHCaribou48 min
Aug 26, 2:52 PM MDTSevere Thunderstorm WarningPIHBannock, Caribou23 min
Aug 26, 2:58 PM MDTSevere Thunderstorm WarningPIHBannock, Oneida32 min
Aug 26, 3:00 PM MDTSevere Thunderstorm WarningPIHBear Lake, Caribou, Franklin30 min
Aug 26, 3:11 PM MDTSpecial Weather StatementPIHBlaine34 min
Aug 26, 3:26 PM MDTSpecial Weather StatementPIHBear Lake34 min
Aug 26, 3:47 PM MDTSpecial Weather StatementPIHOneida28 min
Aug 26, 3:53 PM MDTSpecial Weather StatementPIHButte37 min
Aug 26, 4:29 PM MDTSpecial Weather StatementPIHJefferson46 min
Aug 26, 4:51 PM MDTSpecial Weather StatementPIHBear Lake24 min
Aug 26, 4:58 PM MDTSpecial Weather StatementPIHMadison32 min
Aug 26, 5:08 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville37 min
Aug 26, 5:28 PM MDTSpecial Weather StatementPIHFremont32 min
Aug 26, 5:43 PM MDTSpecial Weather StatementPIHBonneville32 min
Aug 26, 5:58 PM MDTSpecial Weather StatementPIHTeton47 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.